Dear Dr. Donohue: I have noticed a bewildering array of names for muscle diseases. I want to ask you about just three - "fibromyalgia," "fibro- myositis" and "fibrositis." My doctor seems to use all three terms interchangeably. Apparently, aspirin and the aspirin substitutes won't touch this. My doctor told me to stop sitting up all night watching television and get some sleep. I don't sleep well, and that's another problem. I know you can unravel those confusing terms for me.

- C.K.Answer: Fibromyalgia is pain and tenderness of muscles and adjacent tissue. "Fibromyositis" and "fibrositis" were names once applied to the illness. Rheumatologists abandoned the latter two terms because the "itis" endings mistakenly implied that inflammation lay behind the symptoms. It doesn't.

Fibromyalgia provides a familiar medical conundrum: a clear symptom - muscle soreness - without a known cause.

Fibromyalgia patients often complain of fatigue and insomnia. I suppose that is behind your doctor's advice about your nocturnal habits. Most patients do, in fact, improve with restoration of normal sleep cycles. Some require medicines to help accomplish that.

The typical fibromyalgia patient is a woman between 25 and 45. That's not to say men do not have it.

A different muscle illness, with skin involvement, is called dermatomyositis. With that, a muscle biopsy would show inflammation signs, which the potent anti-inflammation drug cortisone helps control. Dermatomyositis is a serious problem. When there is no skin involvement, the condition is called polymyositis.

Dear Dr. Donohue: I hope you can help me understand a disease called polymyalgia rheumatica. I am a 50-year-old man who was recently given this diagnosis.

- M.C.T.

Answer: Polymyalgia rheumatica causes stiffness and pain in the hips and shoulders. A muscle biopsy, while it would reveal a shrunken state, shows no visible evidence of muscular inflammation. However, blood testing does show a high sedimentation rate, a reliable indicator of general body inflammation.

Cortisone - prednisone - is used for polymyalgia rheumatica.

My 45th report discusses the muscle problem, which might have blood vessel inflammation in the picture. For a copy, write: Dr. Donohue - No. 45, Box 5539, Riverton, NJ 08077-5539. Enclose $3 and a self-addressed, stamped (52 cents) No. 10 envelope.

Dear Dr. Donohue: I am elderly, in pretty good health, except for some vertigo. A few times, I got up and things started whirling around. It is scary. Will it just go away?

- P.A.

Answer: My best guess here is positional vertigo. A mix-up of balance signals in the inner ear causes it. The patient gets a jolt of dizziness when he moves his head into a certain position.

I can't tell you whether it will go away spontaneously. Sometimes, special exercises designed to mimic the specific triggering body position help. Ask your doctor about trying them.

A sudden drop in blood pressure, small strokes and ear infections also can cause such symptoms.

Dear Dr. Donohue: Could you please settle a point of contention? When my girlfriend feels she is getting sick she takes 1,000 or more milligrams of vitamin C. She says it helps maintain a normal immunity. I maintain that only part of that dosage is utilized and that excess of it only causes harmful side effects. Does my argument have medical merit?

- W.M.

Answer: Excess amounts of vitamin C beyond recommended daily body needs are not stored by the body, which gets rid of it in the urine - the way the body gets rid of many such excesses. However, some insist that even a temporary high C level boosts one's immune system, however brief the rise.

I am sure you know of the continuing saga of vitamin C as a reputed common cold preventative. I don't know if it works. I have doubt, but it's doubt based more on ignorance than intimate knowledge of the subject. Others swear by it, and no less a respected scientist than the late Linus Pauling was the idea's most prominent believer.

If your girlfriend believes vitamin C is the answer to every illness, she is mistaken. And if she is gorging on massive vitamin C doses, she could be running the risk of forming a kidney stone.

The ultimate optimum dose of vitamin C in health and its role as an immunity booster are matters for time and research to settle.

For a further discussion, see my vitamin report. For a copy, write: Dr. Donohue - No. 35, Box 5539, Riverton, NJ 08077-5539. Enclose $3 and a self-addressed, stamped (52 cents) No. 10 envelope.

Dear Dr. Donohue: I am writing with deep concern for my mother, who at age 78 has a classic case of osteoporosis. Her height has reduced and she has broken both hips. I know that estrogen replacement therapy is used to prevent further deterioration. Can that be true at this late date?

- E.C.

Answer: We have no convincing evidence that estrogen replacement therapy will benefit a woman past age 75.

That fact need not discourage other treatment possibilities for your mother. She should make sure she is getting enough calcium and vitamin D, both essential in bone health.

I assume that your mother is very frail at the moment, but she should try to do some degree of tolerable exercise. Unrelieved immobility for any extended period adds to the progression of osteoporosis and general decline.

Dear Dr. Donohue: I am 45 and have been taking Prozac for five years. My ability to handle stress is much better, and I seem to be able to accept things more logically than before. My concern is about continuing with the drug. Since I have been on it so long, I am concerned, but I don't want to quit and return to the past. My family physician has not been too helpful in deciding this. I am sure other readers would be interested in your response.

- C.L.

Answer: There is no solid evidence to guide us in just how long a patient should continue taking Prozac. However, in general, it is wise to re-evaluate the need and monitor therapy.

You want to avoid a relapse of depression that might accompany discontinuation, but you don't want to continue a medicine you might no longer need.

Perhaps you are not really the same person today you were when the need for the drug was first suggested.

Please get back to the doctor who prescribed the Prozac. You can always go back on the drug if you feel the need.

Dr. Donohue regrets that he is unable to answer individual letters, but he will incorporate them in his column whenever possible. Readers may write him at P.O. Box 5539, Riverton, NJ 08077-5539.